Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 182, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2014, 7:50 PM CDT for Charles Mix County, Douglas County, South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2014, 7:50 PM CDT (00:50 UTC)
- Expired
- Aug 2, 2014, 8:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Charles Mix County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:54 PM CDT | HAIL 2 | 6 E Platte, SD | |
| Aug 2, 8:10 PM CDT | HAIL 2 | Geddes, SD | SOME BROKEN WINDOWS WERE NOTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
351
WUUS53 KFSD 030050
SVRFSD
SDC023-043-030130-
/O.NEW.KFSD.SV.W.0182.140803T0050Z-140803T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SAT AUG 2 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
WESTERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 830 PM CDT
* AT 745 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
GEDDES...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
LAKE ANDES...GEDDES AND RAVINIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4349 9859 4314 9839 4307 9867 4308 9868
4343 9884
TIME...MOT...LOC 0049Z 337DEG 24KT 4333 9865
HAIL...1.00IN
WIND...<50MPH
$$
MJF1 follow-up statement
143
WWUS53 KFSD 030106
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 PM CDT SAT AUG 2 2014
SDC023-043-030130-
/O.CON.KFSD.SV.W.0182.000000T0000Z-140803T0130Z/
DOUGLAS SD-CHARLES MIX SD-
806 PM CDT SAT AUG 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CHARLES MIX AND WEST CENTRAL DOUGLAS COUNTIES UNTIL 830 PM CDT...
AT 805 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GEDDES...AND
MOVING SOUTH AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
LAKE ANDES AND RAVINIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4341 9855 4314 9839 4307 9866 4307 9867
4334 9880 4336 9880
TIME...MOT...LOC 0106Z 348DEG 25KT 4322 9865
HAIL...1.75IN
WIND...<50MPH
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:32 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 2, 6:32 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 632 PM CDT SAT AUG 2 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 326 PM CDT SAT AUG 2 2014 MCV CONTINUES TO SPIN ACROSS SOUTHWEST MINNESOTA...AND AFTER DIURNAL DOWN TIME LATE MORNING AND EARLY AFTERNOON...HAS STARTED TO KICK UP DEVELOPMENT OF SHRA/TSRA ONCE AGAIN IN A CONCENTRATED AREA. MCV IS IN ADVANCE OF ONE STRONG WAVE PUSHING INTO WEST CENTRAL MINNESOTA... WHILE ANOTHER WAVE IS POISED ACROSS NORTH CENTRAL SOUTH DAKOTA...BOTH MOVING SOUTHEAST AT AROUND 20 MPH. EVOLUTION OF CONVECTION IN THE SHORT TERM...AS WELL AS POTENTIAL FOR HAZARDOUS WEATHER...IS PRIMARY CONCERN. MCV WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED CONVECTION AS IT DRIFTS ACROSS SOUTHWEST MINNESOTA...ENVIRONMENT SOMEWHAT LESS UNSTABLE THAN THAT TO THE WEST...WITH A GRADIENT IN MID LEVEL LAPSE RATE OVER THE HEART OF THE CWA. COULD SEE A LITTLE MARGINAL HAIL WITH STRONGER STORMS LATE AFTERNOON IN SW MN. TRAILING MID LEVEL BOUNDARY FROM THIS...ALONG WITH VISUAL EVIDENCE OF ACCAS SUGGESTS POTENTIAL LOCATION FOR MORE DEVELOPMENT BACK TO THE NORTHWEST THROUGH EARLY EVENING. AS WEAK JET DROPS SOUTH THIS EVENING...WILL GET AN INCREASE IN THE LOW LEVEL JET...NOT A STRONG INCREASE...BUT JUST ENOUGH THAT WILL ENHANCE NOCTURNAL DEVELOPMENT TOWARD THE LOWER MISSOURI VALLEY HEADING THROUGH THE NIGHT. ELEVATED INSTABILITY SHOULD REMAIN A FAIRLY SKINNY 500-1000 J/KG AT MOST...AND EFFECTIVE SHEAR IS JUST ENOUGH THAT COULD SEE A LITTLE MARGINAL HAIL WITH STORMS...BUT THIS WOULD BE MORE APT TO BE DURING THE EVENING...AND THEN PERHAPS FURTHER SOUTHWARD LATER INTO THE NIGHT. MOST ACTIVITY EXCEPT FOR SOME LINGERING CONVECTION IN THE FAR EAST/SOUTHEAST SHOULD HAVE ENDED BY 12Z...WITH LACK OF DEEPER LIFT SUPPORT FOR MUCH OF THE DAY. BY TOMORROW AFTERNOON...BOUNDARY REINFORCED BY ANY CONVECTION SHOULD HAVE SETTLED SOUTHWARD INTO EASTERN NEBRASKA AND WESTERN IOWA AND WILL WATCH SECONDARY BOUNDARY MOVING SOUTHWARD THROUGH NORTHEAST SOUTH DAKOTA DURING THE AFTERNOON. WITH SUPPORT OF ANOTHER OF THESE WEAK NORTHWEST FLOW WAVES...SHOULD GET ADDITIONAL SHOWER/THUNDERSTORM DEVELOPMENT. SOME FAIRLY HIGH DEWPONTS WILL CONGEAL AROUND THE SOUTHERN BOUNDARY AND INCREASE POTENTIAL INSTABILITY...ALTHOUGH COULD REMAIN JUST A BIT CAPPED UNTIL SUBTLE LIFT FORCING BEYOND THE DAYTIME PERIOD. AGAIN WOULD HAVE A VERY MARGINAL SEVERE WEATHER THREAT FOR MAINLY EAST THROUGH SOUTH CWA DURING THE LATE AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 326 PM CDT SAT AUG 2 2014 A WEAK FRONTAL BOUNDARY WILL SAG THROUGH THE REGION LATE SUNDAY AFTERNOON AND DROP SOUTHEAST. AN ISOLATED STORM OR TWO MAY FORM ALONG THIS BOUNDARY LATE SUNDAY AFTERNOON...AND WILL MAINTAIN A SLIGHT CHC POP OVER THE FAR EASTERN CWA. THE MID LEVEL RIDGE WILL BEGIN TO FLATTEN EARLY NEXT WEEK AND WILL BRING AN EXTENDED PERIOD OF UNSETTLED WEATHER TO THE NORTHERN PLAINS...ESPECIALLY BY MID WEEK. BY MONDAY...ANTICIPATING A WEAK SHORTWAVE TO CROSS THE NORTHERN ROCKIES AND ENTER INTO NORTHWESTERN SD MONDAY MORNING. MUCH LIKE THIS MORNING...COULD ANTICIPATE A WEAK MCV CROSSING THE AREA...SO WHILE OVERALL POP TRENDS ARE LOW...WILL NEED TO WATCH HOW THIS WAVE MOVES SOUTHEAST. THE MOST UNSETTLED PERIOD OF THE MEDIUM RANGE BEGINS BY TUESDAY MORNING AS A WARM FRONT FORMS SOUTH OF THE CWA MONDAY NIGHT. SEVERAL PIECES OF ENERGY WILL BEGIN TO EJECT EASTWARD INTO THE PLAINS BY MID-WEEK...AND MODELS CONTINUE TO HAVE A RELATIVELY SCATTERED PERSPECTIVE ON WHERE THE HIGHEST INFLUENCE FROM THIS ENERGY WILL FALL. AT THIS TIME...RAIN CHANCES ARE EXPECTED TO INCREASE EARLY TUESDAY MORNING...AND PERSIST ALL DAY AND INTO TUESDAY NIGHT ALONG AND NORTH OF THE WARM FRONT. DEPENDING ON WHERE THIS BOUNDARY FALLS...TEMPERATURES COULD BE SUBSTANTIALLY IMPACTED ON WEDNESDAY WITH RAIN COOLED AIR NORTH OF THE BOUNDARY AND A QUICK JUMP INTO THE 80S SOUTH OF THE BOUNDARY. ECMWF/GFS CONTINUE TO FLIP FLOP ON THE THURSDAY AND FRIDAY TIME PERIODS...WITH COMPLETELY DIFFERENT PICTURES ALOFT. ECMWF DOES LINE MORE FAVORABLE WITH THE GEM...SUGGESTING CONTINUED PRECIPITATION CHANCES THURSDAY AND DIMINISHING CHANCES FRIDAY. GFS ON THE OTHER HAND AS RENEWED UPPER RIDGING AND SURFACE HIGH PRESSURE OVER THE GREAT LAKES WHICH WOULD SUGGEST A BRIEF BREAK IN PRECIPITATION THURSDAY WITH RENEWED RAIN CHANCES BY FRIDAY. ALL THIS SAID...CONFIDENCE LEVELS RATHER LOW...AND GIVEN VARIANCE IN GUIDANCE...SEE NO REASON TO DEVIATE SUBSTANTIALLY FROM POPULATED VALUES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 632 PM CDT SAT AUG 2 2014 GENERALLY VFR WITH ISOLATED -TSRA THROUGH 06Z...POSSIBLY CONTINUING SOUTH OF INTERSTATE 90 THROUGH 15Z. POSSIBLE EXCEPTION TO VFR IN THE FORM OF PATCHY 3-5SM/BR 08Z-14Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM...DUX AVIATION...
Hazardous weather outlook, Aug 2, 4:41 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 441 AM CDT SAT AUG 2 2014 MNZ071-097-098-SDZ038>040-050-052>070-030945- LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD- 441 AM CDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013- 014-SDZ071-030945- LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- DIXON-DAKOTA-UNION- 441 AM CDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SPOTTY THUNDERSTORMS ARE POSSIBLE NORTH OF INTERSTATE 90 THIS AFTERNOON...AND SOUTH OF INTERSTATE 90 OVERNIGHT TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON. IF THUNDERSTORMS DO DEVELOP...STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas | 43 min |
| Aug 2, 8:25 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 35 min |
| Aug 2, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 43 min |
| Aug 2, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.